Kansas, 2016

Hail in Kansas, June 17, 2016

June 17, 2016 · NWS GID · 1 event in 1 county or zone

Although thunderstorms became fairly widespread across mainly western portions of this six-county North Central Kansas area on this Friday afternoon and evening, it turned out that the vast majority of severe weather in the region narrowly avoided the local area by focusing more-so over southern Nebraska and northwest/central Kansas. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although thunderstorms became fairly widespread across mainly western portions of this six-county North Central Kansas area on this Friday afternoon and evening, it turned out that the vast majority of severe weather in the region narrowly avoided the local area by focusing more-so over southern Nebraska and northwest/central Kansas. According to radar data and very limited ground-truth, the only severe storm to impact this portion of North Central Kansas initiated over far northeastern Phillips County between 5:00-5:30 p.m. CDT. It then expanded in size during the next 90 minutes, drifting slowly westward through the county before eventually weakening somewhat around 7 p.m. CDT as it merged with a larger storm complex near the Norton County line. Along the way, quarter size hail was reported 13 miles northeast of Phillipsburg. Despite a lack of ground-truth rainfall and flooding reports from northern Phillips County, radar estimated that at least 1.50-3.00 drenched the area mainly between 6-9 p.m. CDT, likely resulting in minor flooding issues. However, this heavy rain swath was the exception within these six counties, as most of southern Phillips, western Smith, Rooks and Osborne counties received less than 1 of rain, with almost none whatsoever falling in Jewell, Mitchell and eastern Smith.

Further examining the timing/evolution of convection within the local area, the aforementioned Phillips County severe storm was the first, semi-isolated storm of the day as it got underway between 5:00-5:30 p.m. CDT and started tracking west. Then between 6-8 p.m. CDT, a proliferation of outflow boundaries emanating from convection that initially developed in northwest and central Kansas resulted in a steady increase in storm coverage over Phillips and Rooks counties. During the following few hours, a north-south line of strong storms briefly organized over Osborne and western Smith counties but largely weakened by 10 p.m. CDT. Thereafter, only weak thunderstorm and widespread shower activity persisted within parts of the area into the very early morning hours of Saturday the 18th before dissipating and/or departing. This was a somewhat sneaky severe weather event considering that mid-upper level forcing and deep-layer wind shear were quite weak by mid-June standards (no more than 15-20 knots). However, this lack of forcing/shear was clearly compensated for by a potent level of instability/CAPE, climbing to at least 3000-4000 J/kg during the afternoon. These lofty instability values were not surprising considering that this was one of the hotter, more humid days of summer 2016 within North Central Kansas as temperatures generally topped out 99-102 F in the presence of dewpoints in the mid-60s. Because of this high instability/low shear setup, initially isolated multicell convection quickly became outflow-dominant, subsequently igniting increasingly-widespread storm development along a plethora of merging outflow boundaries. In the mid-upper levels, the weak flow and lack of large-scale forcing over the Central Plains was due to a broad ridge axis stretched from northern Mexico all the way into southeast Canada. At the surface, there were no pronounced boundaries of note over the local area as steady southeast breezes prevailed, although a somewhat subtle confluence zone was noted from central into northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 17, 2:22 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 17, 2:22 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
322 PM CDT FRI JUN 17 2016

...Heat Advisory Conts thru Mid-Evening as Hot/Dry Pattern
Persists thru Next Fri with just a Brief Interruption Mon-Tue...

.SHORT TERM...(This evening through Saturday)
Issued at 322 PM CDT Fri Jun 17 2016

Aloft: Subtropical high pres was over Nrn Mex with a ridge
extending NNE to Hudson Bay. One low was over Cntrl Canada with
another just off the Pac NW coast. This high (594 contour) will
expand NE into the Cntrl Plains thru tomorrow. The lows will drift
a little NE of their current positions...but remain essentially
trapped within the longwave trof that extends from Cntrl Canada SW
into the Ern Pac.

Surface: A cool front stretches from low pres over Cntrl Canada
thru the Nrn Plains into Neb and then snaking W into the Wrn USA.
Over Neb the front appears to be over the Sandhills SW thru LBF-
OGA. With the upr low nudging further inland over the Pac
NW...cyclogenesis will occur over MT tomorrow. This should force
the front to lift back N as a warm front into the Nrn Plains
tomorrow.

Heat Advisory conts as posted...but dwpts have indeed mixed out.
So heat indices are not panning out as expected for most of the
advisory area. But it's out now and plan to let it ride because it
still is hot nonetheless.

Rest of this afternoon: We are monitoring the front for tstm
initiation. Temps in the mid-upr 90s and dwpts upr 60s-upr 70s has
resulted in MLCAPE around 3500 J/kg. With the ridge overhead...
tropospheric winds are weak and unidirectional with 1-6 km shear
8-15 kts.

This means any storms that form will be slow-moving pulse-type.
The magnitude of the potential instability could be enough for
brief svr tstms in the form of a wet microburst or hail. Unsure of
max hail size. The magnitude of the instability argues for larger
but the shear should result in shorter updraft lifetimes which
will limit residence time of hail embryos. Nonetheless...have
indicated golfball size hail as worst case scenario.

All that said...believe tstm coverage will be extremely limited
given the lack of forcing/venting aloft.

Tonight: Any isolated storms should diminish/end. Low-lvl flow of
15-25 kts normal to the front in addition to any outflow
boundaries could be enough to keep a little tstm activity going
late into the night. However...most activity should be driven by
diurnal heating and therefore subside after sunset.

Sat: Sunny and hot again. Looking at 500 mb heights and 850 mb
temps...there should be no reason why it would be any less hot
than today. But most guidance is a little lower. Am thinking
effects of modeled convection is the reason. Did raise highs a bit
from the prvs fcst which was already above guidance...but was
cautious and did not go as hot as today.

.LONG TERM...(Saturday night through Friday)
Issued at 322 PM CDT Fri Jun 17 2016

Big Story: Continued above to much above normal temps and bone
dry just about everywhere.

Aloft: The subtropical high will become elongated W-E across much
of the USA Sun. The upr low off the Pac NW will move onshore...
weaken and become absorbed in confluent flow over the Canadian
Prairies. The remaining trof will deep over the Great Lakes and
Ern USA Tue-Fri. This will force the high to decrease in extent
but become oriented more N-S near 105W longitude as the longwaves
amplify.

Surface: The cool front over the Pac NW will press inland Sat
night with the upr low and emerge onto the Plains Sun. This front
will become oriented from W-E and sag into the fcst area Sun
night. It will slowly press thru the fcst area Mon into Mon night.
Canadian high pres will drop into the Nrn Plains Tue and then head
into the Ern USA Wed-Fri. Return flow should develop here on the
Plains Wed.

While temps will take a hit back into the 85-95F range Mon-Tue...
the heat should surge right back in late week. As of now...Sun the
19th looks like the hottest day just prior to FROPA.

Despite the present of the front...tstm chances do not look
promising. That's not to say an MCS couldn't roll down the
moisture/instability gradient Mon night or Tue night. There
appears to be just too much ridging/subsidence/warm air aloft and
a lack of upr-lvl support.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1247 PM CDT Fri Jun 17 2016

Significant Weather: Hot temps. Slight chance of TSRA tonight.
MVFR fog 10Z-13Z tomorrow.

This afternoon: VFR with a few CU forming around 5K ft. SE winds
around 10 kts. Confidence: High

Tonight: VFR. Isolated TSRA will develop...mainly N and W of the
terminals. There is a low 30-40% chance one of these moves into
the terminals with IFR VSBYs and G40 kts or more. Light E-SE winds
under 10 kts away from TSRA...but nearby TSRA activity could
significantly alter fcst winds. MVFR light fog is expect to
develop 10Z-11Z. Confidence: medium

Sat thru 18Z: MVFR light fog dissipates around 13Z...then VFR. SSE
winds around 10 kts. Confidence: medium

&&

.GID Watches/Warnings/Advisories...
NE...Heat Advisory until 9 PM CDT this evening for NEZ041-047>049-
     061>064-073>077-083>087.

KS...Heat Advisory until 9 PM CDT this evening for KSZ005>007-017>019.

&&

SHORT TERM...Halblaub
LONG TERM...Halblaub
AVIATION...Halblaub
Hazardous weather outlook, Jun 17, 2:37 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
337 PM CDT FRI JUN 17 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
182045-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
337 PM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES AS HIGH AS 105 DEGREES WILL OCCUR THROUGH EARLY THIS
EVENING ACROSS THE ENTIRE OUTLOOK AREA...BUT WILL BE MOST
PERSISTENT WHERE A HEAT ADVISORY IS IN EFFECT. PLEASE SEE THE HEAT
ADVISORY MESSAGE FOR DETAILS.

ISOLATED THUNDERSTORMS COULD FORM LATE THIS AFTERNOON AND EVENING
AND MAY BECOME SEVERE...PRODUCE DAMAGING WINDS TO NEAR 70 MPH AND
LARGE HAIL...POSSIBLY AS LARGE AS GOLF BALLS. STORMS WILL BE
SLOW-MOVING...AND THIS COULD RESULT IN HEAVY RAINFALL AND POSSIBLY
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A VERY SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM WEST
OF HIGHWAY 183 LATE SATURDAY AFTERNOON OR EARLY EVENING. IF ANY
STORMS DEVELOP...THEY COULD BE SEVERE WITH DAMAGING WINDS AND HAIL
TO NEAR THE SIZE OF GOLF BALLS.

THE HEAT INDEX WILL SPIKE TO BETWEEN 100 AND 105 DEGREES SUNDAY
AFTERNOON.

SUNDAY NIGHT THROUGH MONDAY INTO MONDAY NIGHT...THERE IS A CHANCE
OF THUNDERSTORMS. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL.

THERE IS ANOTHER LOW RISK OF THUNDERSTORMS TUESDAY NIGHT...MAINLY
SOUTH OF INTERSTATE 80. HOWEVER...IT IS TOO EARLY TO DETERMINE
POTENTIAL SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING FOR A FEW
VERY ISOLATED LOCATIONS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

In the hours before

Special weather statement, Jun 17, 3:40 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT FRI JUN 17 2016

NEZ046-172230-
SHERMAN NE-
440 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN COUNTY UNTIL 530 PM
CDT...

AT 440 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ASHTON...OR 27 MILES SOUTH OF ORD...MOVING NORTHWEST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOUP CITY...ASHTON...ROCKVILLE AND SHERMAN RESERVOIR DAM.

LAT...LON 4139 9897 4135 9875 4108 9875 4108 9887
      4123 9913
TIME...MOT...LOC 2140Z 124DEG 12KT 4121 9889

BILLINGS WRIGHT
Special weather statement, Jun 17, 4:10 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT FRI JUN 17 2016

KSZ005-006-172300-
PHILLIPS KS-SMITH KS-
510 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
NORTHWESTERN SMITH COUNTIES UNTIL 600 PM CDT...

AT 509 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF NAPONEE...OR 17 MILES NORTHEAST OF PHILLIPSBURG...MOVING
NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
PHILLIPS AND NORTHWESTERN SMITH COUNTIES.

LAT...LON 4000 9928 4000 9895 3993 9884 3984 9907
      3989 9923
TIME...MOT...LOC 2209Z 123DEG 9KT 3994 9909

BILLINGS WRIGHT
Special weather statement, Jun 17, 4:34 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
534 PM CDT FRI JUN 17 2016

NEZ046-172315-
SHERMAN NE-
534 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERMAN COUNTY UNTIL 615
PM CDT...

AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOUP CITY...OR 27 MILES SOUTH OF ORD. THIS STORM WAS NEARLY
STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOUP CITY...ASHTON...ROCKVILLE AND SHERMAN RESERVOIR DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4132 9875 4109 9875 4112 9913 4131 9907
TIME...MOT...LOC 2234Z 217DEG 0KT 4120 9893

BILLINGS WRIGHT
Special weather statement, Jun 17, 5:06 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
606 PM CDT FRI JUN 17 2016

KSZ005-172345-
PHILLIPS KS-
606 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS COUNTY
UNTIL 645 PM CDT...

AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF PHILLIPSBURG...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3999 9924 3985 9910 3971 9934 3995 9953
TIME...MOT...LOC 2306Z 053DEG 10KT 3988 9926

BILLINGS WRIGHT

The radar

The Grand Island radar (KUEX), 78 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
June 17, 5:18 PM CST
Where
Phillips County, 7.77 mi NNW of Agra
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.880, -99.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641836.